Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 98, NWS Melbourne, FL

August 18, 2004Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 18, 2004, 4:09 PM EDT for Brevard County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 4:09 PM EDT (20:09 UTC)
Expired
Aug 18, 2004, 5:00 PM EDT
In force
51 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 10 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2464 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 182009
SVRMLB
FLC009-182100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
409 PM EDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREVARD COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 500 PM EDT

* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VIERA...OR ABOUT 5 MILES SOUTH OF
  ROCKLEDGE...MOVING SOUTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE INDIAN HARBOUR BEACH...
  MELBOURNE BEACH...WEST MELBOURNE AND SUNTREE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

LAT...LON 2835 8062 2832 8082 2798 8080 2802 8052

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:13 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 18, 2:13 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
213 PM EDT WED AUG 18 2004

.DISCUSSION...
TONIGHT...MORE ACTIVE EAST COAST SEA BREEZE THAN YESTERDAY AND
SLOWER TO MOVE INLAND AS A RESULT OF SOME LIGHT LOW LEVEL WESTERLY
FLOW.  WEST COAST SEA BREEZE NOT SHOWING ANY SIGNIFICANT ECHOES YET
BUT EVENTUALLY EXPECT IT TO MEET UP WITH THE EAST COAST BOUNDARY
OVER THE SPINE OF THE PENINSULA.  DIFFICULT TO PICK EXACTLY WHERE
THIS WILL OCCUR BUT EARLIER THINKING WAS THAT IT WOULD BE IN THE
VICINITY OF I-4.  WILL CARRY AN ISOLATED EARLY EVENING POP FOR THE
COASTAL COUNTIES AND A LOW SCATTERED NUMBER FOR THE INTERIOR AND
NORTH COAST.

THURSDAY AND FRIDAY...500MB SHORT WAVE MOVING ACROSS THE NATIONS
MIDSECTION PUSHES THE UPPER LEVEL RIDGE SOUTH. CORRESPONDINGLY...THE
MAIN PORTION OF SURFACE RIDGE/HIGH IN THE SOUTHWEST ATLANTIC SHIFTS
TO NEAR THE NORTHERN BAHAMAS WHILE THE WESTERN MOST SEGMENT OF THE
RIDGE ONLY SLIPS TO OUR SOUTHERN CWA RESULTING IN WIND FLOW STAYING
OUT OF THE SOUTH AND SOUTHEAST.

MAJOR DIFFERENCES BETWEEN THE 12Z ETA AND GFS ARE THEIR POPS...
ESPECIALLY FOR TOMORROW/THURSDAY. GIVEN CURRENT SYNOPTIC SITUATION
AND FORECAST...590DM HIGH OVERHEAD AND SEAS BREEZES PUSHING PRECIP
INLAND...GFS APPEARS WAY OVERDONE WITH 80 POP ALONG THE COAST/60S
INLAND. THE ETA LOOKS MORE REALISTIC FOR THIS TIME OF THE SUMMER
WITH ITS 30S/40S EVERYWHERE. NO WIN SITUATION WITH THE GFS POPS...
UNDERCUT THEM AND GET A FEW HUNDREDTHS AT THE AIRPORTS...YOU BUST...
OR STAY WITH THEM AND BUST ON THE COVERAGE. WILL GO CLOSER TO THE
ETA POPS AND ONLY BUMP THE NORTHERN COASTAL COUNTIES TO 30/SCATTERED
POP WHICH IS CLOSER TO CLIMO. GIVEN THE BIG DIFFERENCES IN MODEL
POPS WILL GO WITH CLIMO POP VALUES FOR FRIDAY.

SATURDAY THROUGH MONDAY...MINOR SHORT WAVES MOVING THROUGH THE 500MB
FLOW OVER THE SOUTHEAST CAUSE THE SURFACE RIDGE AXIS CURRENTLY IN
PLACE OVER CENTRAL FLORIDA TO MEANDER UP/DOWN THE CENTER AND
NORTHERN PORTIONS OF THE PENINSULA. SURFACE FLOW IS GENERALLY LIGHT
TO MODERATE FROM THE SOUTH AND SOUTHEAST DURING THIS PERIOD.
FORECAST TIME HEIGHT PROFILES INDICATE THAT WIND SPEEDS THROUGH THE
LOWER LAYERS MAY BE A LIMITING FACTOR FOR OVERNIGHT COASTAL SHOWERS
DESPITE THE DEPTH OF MOISTURE.

TUESDAY AND WEDNESDAY...SURFACE RIDGE POSITIONED OVER NORTH FLORIDA
AND SOUTHERN GEORGIA KEEPS WINDS OUT OF THE SOUTHEAST. MOISTURE
LEVELS REMAIN HIGH ENOUGH FOR SCATTERED AFTERNOON SHOWERS AND STORMS
EACH DAY.

&&

.MARINE...POSITION OF SURFACE RIDGE OVER CENTRAL AND NORTHERN
FLORIDA KEEPS WINDS OUT OF THE SOUTHEAST AND SOUTH EXCEPT FOR
AFTERNOON SEA BREEZES CONTRIBUTING MORE OF AN EASTERLY COMPONENT
ALONG THE COAST AND NEAR SHORE WATERS. SEAS 3 FEET OR LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  89  74  89 /  30  30  10  30
MCO  74  91  74  91 /  30  40  20  40
MLB  74  89  75  89 /  20  30  20  30
VRB  73  89  74  89 /  20  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LASCODY
LONG TERM...WIMMER
Hazardous weather outlook, Aug 18, 5:02 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
502 AM EDT WED AUG 18 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
182000-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
502 AM EDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...

...THUNDERSTORM IMPACT...
SCATTERED LIGHTNING STORMS WILL OCCUR TODAY AS THE EAST COAST SEA
BREEZE BOUNDARY MOVES SLOWLY INLAND. BY LATE AFTERNOON STORM COVERAGE
WILL BE MOST NUMEROUS OVER THE INTERIOR COUNTIES WHERE NUMEROUS
SURFACE BOUNDARIES PRODUCED BY STORM OUTFLOWS COMBINE WITH THE LARGER
BOUNDARIES OF THE EAST AND WEST COAST SEA BREEZE.

STORM MOTION WILL BE VERY SLOW AND ERRATIC...BUT MID LEVEL WINDS
OUT OF THE WEST MAY PUSH A FEW STORMS BACK TOWARD THE COAST...
ESPECIALLY FROM THE METRO ORLANDO AREA INTO LAKE AND VOLUSIA
COUNTIES.

THE MAIN HAZARD WILL BE FREQUENT LIGHTNING STRIKES AND WIND
GUSTS OF 40 TO 50 MPH. A FEW STORMS WILL BE CAPABLE OF PRODUCING
MARGINALLY SEVERE WIND GUSTS NEAR 60 MPH IN DOWNBURST WINDS.

...FLOOD IMPACT...
SLOW MOVING AND PERSISTENT STORMS WILL BE CAPABLE OF PRODUCING
RAINFALL AMOUNTS OF TWO INCHES OR GREATER. THIS WILL LEAD TO THE
POSSIBILITY OF LOCALIZED FLOODING OF LOW SPOTS AND ROADWAYS.

...WATERSPOUT IMPACT...
LIGHT WINDS AND HIGH MOISTURE COULD RESULT IN ISOLATED WATERSPOUTS
NEAR SHORE THROUGH EARLY AFTERNOON...MAINLY AROUND CAPE CANAVERAL
AND SOUTH TO THE TREASURE COAST.

.DAYS TWO THROUGH SEVEN...
SCATTERED LIGHTNING STORMS ARE FORECAST EACH AFTERNOON FOR THE
REMAINDER OF THE WEEK. EXPECT THE TYPICAL HAZARDS OF LIGHTNING...
LOCALIZED FLOODING AND STRONG WIND GUSTS IN AFFECTED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

PENDERGRAST

In the hours before

Special weather statement, Aug 18, 2:06 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
206 PM EDT WED AUG 18 2004

FLZ054-181845-
INDIAN RIVER-
206 PM EDT WED AUG 18 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
EASTERN INDIAN RIVER COUNTY...

AT 202 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM
CAPABLE OF PRODUCING STRONG WIND GUSTS JUST WEST OF THE COAST
BETWEEN VERO BEACH AND WINTER BEACH.  THE STORM WAS NEARLY
STATIONARY.  FREQUENT LIGHTNING AND VERY HEAVY RAINFALL OF 2 TO 3
INCHES CAN ALSO BE EXPECTED.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE VERO LAKE ESTATES.

RL
Special weather statement, Aug 18, 2:26 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
226 PM EDT WED AUG 18 2004

FLZ059-181915-
ST. LUCIE-
225 PM EDT WED AUG 18 2004

...STRONG STORM CAPABLE OF PRODUCING FUNNEL CLOUDS OVER NORTH CENTRAL
ST. LUCIE COUNTY...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS NEAR
SPANISH LAKES...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE LAKEWOOD PARK AND SAINT LUCIE AIRPORT.

RL
Special weather statement, Aug 18, 2:55 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
255 PM EDT WED AUG 18 2004

FLZ147-181945-
NORTHERN BREVARD COUNTY-
255 PM EDT WED AUG 18 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
NORTHWESTERN BREVARD COUNTY...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 5 MILES NORTHWEST OF
MIMS.  THE STORM WAS NEARLY STATIONARY.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

67
Special weather statement, Aug 18, 3:32 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
332 PM EDT WED AUG 18 2004

FLZ147-182015-
NORTHERN BREVARD COUNTY-
332 PM EDT WED AUG 18 2004

...STRONG STORM PRODUCING WIND GUSTS UP TO 50 MPH AND EXCESSIVE
LIGHTNING OVER NORTHWESTERN BREVARD COUNTY...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM LIKELY PRODUCING STRONG WIND GUSTS AFFECING
SCOTTSMOOR...AURANTIA...AND TURNBULL. ANOTHER STRONG STORM WAS
AFFECTING AREAS FROM TITUSVILLE TO PORT ST. JOHN...CANAVERAL
GROVES...AND COCOA. THESE STORMS WERE NEARLY STATIONARY...BUT WILL
BEGIN TO DRIFT SOUTH. ADDITIONAL STORMS WILL FORM FARTHER SOUTH
ALONG U.S. 1 THROUGH CENTRAL AND SOUTH BREVARD COUNTY.

EXCESSIVE LIGHTNING OF 15 TO 20 CLOUD TO GROUND STRIKES PER MINUTE
WILL ACCOMPANY THESE CELLS. REMAIN INDOORS AWAY FROM WINDOWS FOR
YOUR SAFETY.

IF THESE STORMS STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.
Special weather statement, Aug 18, 4:05 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
405 PM EDT WED AUG 18 2004

FLZ047-147-182045-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
405 PM EDT WED AUG 18 2004

...STRONG STORM PRODUCING WIND GUSTS UP TO 50 MPH AND EXCESSIVE
LIGHTNING OVER CENTRAL BREVARD COUNTY...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM PRODUCING STRONG WIND GUSTS OVER ROCKLEDGE.  THE STORM WAS
DRIFTING SOUTH TOWARD VIERA...PINEDA...SUNTREE...AND PALM SHORES.

THESE STRONG WIND GUSTS CAN PRODUCE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:12 PM EDTSpecial Marine WarningMLB2 hr
Aug 18, 7:45 PM EDTSevere Thunderstorm WarningMLBSeminole45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.